Format

Send to

Choose Destination
Front Neurosci. 2017 Aug 31;11:481. doi: 10.3389/fnins.2017.00481. eCollection 2017.

A Mechanistic Understanding of Axon Degeneration in Chemotherapy-Induced Peripheral Neuropathy.

Fukuda Y1,2, Li Y1,2, Segal RA1,2.

Author information

1
Department of Neurobiology, Harvard Medical SchoolBoston, MA, United States.
2
Department of Cancer Biology, Dana-Farber Cancer InstituteBoston, MA, United States.

Abstract

Chemotherapeutic agents cause many short and long term toxic side effects to peripheral nervous system (PNS) that drastically alter quality of life. Chemotherapy-induced peripheral neuropathy (CIPN) is a common and enduring disorder caused by several anti-neoplastic agents. CIPN typically presents with neuropathic pain, numbness of distal extremities, and/or oversensitivity to thermal or mechanical stimuli. This adverse side effect often requires a reduction in chemotherapy dosage or even discontinuation of treatment. Currently there are no effective treatment options for CIPN. While the underlying mechanisms for CIPN are not understood, current data identify a "dying back" axon degeneration of distal nerve endings as the major pathology in this disorder. Therefore, mechanistic understanding of axon degeneration will provide insights into the pathway and molecular players responsible for CIPN. Here, we review recent findings that expand our understanding of the pathogenesis of CIPN and discuss pathways that may be shared with the axonal degeneration that occurs during developmental axon pruning and during injury-induced Wallerian degeneration. These mechanistic insights provide new avenues for development of therapies to prevent or treat CIPN.

KEYWORDS:

CIPN; DRG; Wallerian; axon; chemotherapy; degeneration; neuropathy; sensory neuron

Supplemental Content

Full text links

Icon for Frontiers Media SA Icon for PubMed Central
Loading ...
Support Center